Drought, Parmer
- When
- August 1, 12:00 AM CST to August 30, 6:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The most significant improvement to long term drought conditions for the duration of this drought occurred during the month of August. The greatest improvements were seen over the Rolling Plains and extreme southwestern Texas Panhandle where exceptional drought (D4) was lowered two categories to severe drought (D2).
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The most significant improvement to long term drought conditions for the duration of this drought occurred during the month of August. The greatest improvements were seen over the Rolling Plains and extreme southwestern Texas Panhandle where exceptional drought (D4) was lowered two categories to severe drought (D2). Improvements elsewhere included a reduction to extreme drought (D3) over the southern South Plains and moderate drought (D1) across the northwest South Plains.
This improvement was fueled by widespread rain showers and thunderstorms during the second half of the month. August began hot and dry similar to conditions earlier in the summer, but August trended cooler and more unsettled with periodic bouts of precipitation with flooding at times. This pattern shift occurred following an early departure of a subtropical ridge that typically resides near West Texas in August. As a result, monsoonal moisture was able to expand east from the desert southwest and combine with occasional weak fronts and disturbances for widespread beneficial rainfall. Rainfall was mostly between 150 and 200 percent of normal with several swaths of 300 percent or more. The improved soil moisture along with increased cloud cover served to keep temperatures near normal for the month following the record breaking heat earlier this summer. Despite the widespread rainfall, negative agricultural impacts continued across the region as a result of long term drought conditions. Fire weather conditions have generally remained low due to relatively light winds and improved moisture. Fuel states significantly improved due to the widespread rainfall during the second half of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1210 AM CDT Mon Aug 1 2022 .AVIATION... VFR conditions will prevail at all terminals. && .PREV DISCUSSION... /issued 242 PM CDT Sun Jul 31 2022/ SHORT TERM... Isolated thunderstorms are possible this afternoon and evening primarily in the northern portion of the FA within a tongue of relatively higher surface-to-700 mb moisture content. It's possible that some thunderstorms that form in this region of modest instability may affect the southern Texas Panhandle this evening and tonight. Hi-res model guidance suggests that some thunderstorms and showers may linger in the CWA tomorrow morning, however we will keep POPs low for now due to uncertainty in moisture availability and mesoscale forcing. 12Z observed upper air analysis shows a zone of 594 dam pressure heights centered over our CWA and an upper level trough situated over the Midwest and Great Lakes region. As the upper level trough begins to move east, the upper level ridging will continue to build and spread north and west into the Rocky Mountains today and tomorrow. The monsoonal moisture responsible for the recent scattered thunderstorms in the area will continue to move well to the west of the TX/NM border as the upper level high strengthens and expands westward. This will keep precipitation chances very low tomorrow afternoon and temperatures hot in the upper 90s and near 100. LONG TERM... Above normal temperatures will persist through the extended forecast as the upper level dome of high pressure will continue to dominate the synoptic pattern across our region indefinitely. There are changes in how the pattern evolves from previous forecasts, but the changes in ambient weather day-to-day remain small. A deeper, stronger trough than previous model runs depicted, will now move across the northern Rockies Tuesday, impeding the E-NE motion and expansion of the ridge that was previously expected in the days to follow through midweek. Scattered showers and thunderstorms Wednesday aft/eve aided by meagher but non-zero upper level instability provided by the passing trough axis stretching westward into New Mexico from the Great Lakes, may ultimately work their way across the NM/TX state line as the monsoon fetch is bent east into the northern South Plains and southern Texas Panhandle Wednesday into early Thursday. Beginning as early as Friday, a weak tropical wave from the Gulf of Mexico will begin to work west against the grain through Central Texas into West Texas, on the southern periphery of the stubborn ridge pattern. Even with the potential moisture associated with a summertime tropical wave, there is very little signal for meaningful precip chances through the remainder of the work week into next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/51
Hazardous Weather Outlook National Weather Service Lubbock TX 257 PM CDT Sun Jul 31 2022 TXZ021>044-012000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 257 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044390, 1044391, 1044392, 1044393, 1044394, 1044395, 1044396, 1044397, 1044398, 1044399, 1044400, 1044401, 1044402, 1044403, 1044404, 1044405, 1044406, 1044407, 1044408, 1044409, 1044410, 1044411, 1044412, 1044413.